Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 6, 2019Henry County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 6, 2019, 9:20 PM CST for Henry County, Johnson County, Pettis County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 9:20 PM CST (03:20 UTC)
Expired
Feb 6, 2019, 9:45 PM CST
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 9:25 PM CSTHAIL 1Calhoun, MO
Feb 6, 9:28 PM CSTHAIL 1Windsor, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KEAX 070320
SVREAX
MOC083-101-159-070345-
/O.NEW.KEAX.SV.W.0001.190207T0320Z-190207T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
920 PM CST WED FEB 6 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Henry County in west central Missouri...
  Southwestern Pettis County in central Missouri...
  Southeastern Johnson County in west central Missouri...

* Until 945 PM CST.

* At 919 PM CST, a severe thunderstorm was located over Calhoun, or 
  7 miles southwest of Windsor, moving northeast at 55 mph. This 
  storm has a history of producing quarter size hail in Clinton.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Windsor, Green Ridge and Calhoun. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9375 3876 9341 3862 9323 3851 9342
      3851 9351 3845 9351 3837 9366
TIME...MOT...LOC 0319Z 225DEG 46KT 3846 9362 

HAIL...1.00IN
WIND...<50MPH
 
$$

Laflin
2 follow-up statements
767 
WWUS53 KEAX 070337
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
937 PM CST WED FEB 6 2019

MOC083-101-070347-
/O.CAN.KEAX.SV.W.0001.000000T0000Z-190207T0345Z/
Henry MO-Johnson MO-
937 PM CST WED FEB 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY AND
SOUTHEASTERN JOHNSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3867 9351 3876 9341 3862 9323 3851 9342
      3851 9351
TIME...MOT...LOC 0337Z 225DEG 46KT 3862 9341 

$$

MOC159-070345-
/O.CON.KEAX.SV.W.0001.000000T0000Z-190207T0345Z/
Pettis MO-
937 PM CST WED FEB 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTHWESTERN PETTIS COUNTY...

At 937 PM CST, a severe thunderstorm was located over Green Ridge, or
8 miles northeast of Windsor, moving northeast at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Windsor and Green Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 9351 3876 9341 3862 9323 3851 9342
      3851 9351
TIME...MOT...LOC 0337Z 225DEG 46KT 3862 9341 

HAIL...1.00IN
WIND...<50MPH
 
$$

Laflin
628 
WWUS53 KEAX 070342
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
942 PM CST WED FEB 6 2019

MOC159-070351-
/O.EXP.KEAX.SV.W.0001.000000T0000Z-190207T0345Z/
Pettis MO-
942 PM CST WED FEB 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PETTIS COUNTY
WILL EXPIRE AT 945 PM CST...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 3867 9351 3876 9341 3862 9323 3851 9342
      3851 9351
TIME...MOT...LOC 0341Z 225DEG 46KT 3860 9343 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 5:32 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 6, 5:32 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
532 PM CST Wed Feb 6 2019

.Discussion...
Issued at 328 PM CST WED FEB 6 2019

...ICE STORM WARNING now in effect until noon Thursday...

Broad southwest flow prevailing over the central U.S. this
afternoon as a large-scale upper low/trough continues to dig
across the Intermountain West and Great Basin regions. Numerous
small-scale disturbances embedded in this flow are helping to
maintain modest lift over the region, which is ultimately
resulting in the continuation of light freezing drizzle across the
lower Missouri Valley. We have received numerous reports of very
slippery roadways this afternoon via social media and from deep
core partners, and ongoing precipitation will undoubtedly make it
challenging for road crews to keep up with treatment operations.
To make matters worse, precipitation intensity is expected to
pick up this evening and overnight as aforementioned western U.S.
storm system approaching from the west. As this occurs, sfc low
pressure is also expected to track to our south and east
overnight, which will assuredly add continued forcing for ascent
across the area. All told, we're looking at another round moderate
to occasionally heavy freezing rain overnight as precipitation
blossoms in a weakly unstable environment characterized by MUCAPE
values of 100-200 J/kg.

Confidence:
Moderate confidence for additional icing amounts of two to three
tenths of an inch along and south of the I-35 corridor. Fcst
models have trended much colder (which we expected) and its now
expected that much if not the entire forecast area will remain
below freezing overnight despite increasing warm air advection in
advance of the sfc low. That said, cooler temperatures, especially
across the south and east, have led to an increase in ice totals
for locations south of Route 50 and east of Route 63.

Forecast Uncertainty:
If there's one point of uncertainty with the fcst, it comes with
the available instability and the possibility of heavier rainfall
rates which theoretically would lead to lower icing totals. For
now, this would probably most likely impact southern and eastern
portions of the fcst region based on available model instability
fcsts. To complicate things even further, the near surface cold
layer is expected to remain pretty cold and deep, which may allow
liquid rain drops into sleet. This too could lead to lower icing
totals across the area.

Despite the uncertainty listed above, it was determined that an
upgrade was warranted when you take into consideration the amount
of ice that we've already received. With anywhere between an 8th
to quarter inch already accumulated, additional icing tonight
will make for very slippery road conditions and added stress on
infrastructure and trees. Combine the added weight with the
expectation that winds will also be increasing Thursday morning
(gusts to 35 mph likely) as cold air advection increases,
sporadic power outages cannot be ruled out. Another factor to
remember is that many tree and tree limbs were weakened after the
heavy wet snow event from last month as well. So, even if icing
amounts come in a little lower than forecast, the expectation for
gusty northwest winds along with weakened trees helped to sway
our decision towards the ice storm warning upgrade.

If that wasn't enough, ice should quickly changeover to snow
tomorrow morning as cold air and icing aloft sweeps across the
region. For now, 1-2" is expected across the far north and
northwest, with less than 1" expected further southeast. And of
course we couldn't get by without talking about temperatures as
low temps both Friday and Saturday morning will easily fall into
the single digits. Its likely a wind chill advisory will be needed
for Friday morning, but will allow later shifts the opportunity
to address those details as the timing nears.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 525 PM CST WED FEB 6 2019

LIFR conditions should persist through the evening hours as light
freezing drizzle remains in place across the terminal sites. Will
see an eventual transition to freezing rain late tonight, followed
by a wintry mix heading into the early morning. IFR conditions are
expected to prevail overnight before transitioning to MVFR as
precip clears the area. Gusty northerly winds will then quickly
fill in behind the departing storm system. Will see improving
conditions by Thursday afternoon as low-level moisture pushes
eastward.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Ice Storm Warning until noon CST Thursday for KSZ057-060-103>105.

     Winter Weather Advisory until noon CST Thursday for KSZ025-102.

MO...Ice Storm Warning until noon CST Thursday for MOZ005>008-013>017-
     021>025-028>033-037>040-043>046-053-054.

     Winter Weather Advisory until noon CST Thursday for MOZ001>004-
     011-012-020.

&&

Discussion...32
Aviation...Welsh
Hazardous weather outlook, Feb 6, 4:44 AM CST, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
444 AM CST Wed Feb 6 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
444 AM CST Wed Feb 6 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Light freezing rain and freezing drizzle are expected to continue now
through Thursday morning. The heaviest activity resulting in the
highest accumulations is expected this evening into tonight. Additional
ice accumulations of 0.15" to 0.25" are possible over much of the
area.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing rain and drizzle will come to an end Thursday morning.
However, increasing northwest winds of 15 to 25 mph with higher gusts
may result in an increased threat of ice damage to trees and power
lines.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

Blair

In the hours before

Special weather statement, Feb 6, 8:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
836 PM CST WED FEB 6 2019

MOZ053-054-070300-
Bates MO-Henry MO-
836 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY AND
SOUTHEASTERN BATES COUNTIES UNTIL 900 PM CST...

At 835 PM CST, Doppler radar was tracking a strong thunderstorm over
Schell City, or 11 miles north of El Dorado Springs, moving northeast
at 60 mph.

Nickel size hail will be possible with this storm, and was
previously reported in Nevada Missouri.

Locations impacted include...
Clinton, Deepwater, Montrose, Coal, Rockville, Brownington, Tightwad,
La Due and Truman Lake.

LAT...LON 3803 9424 3850 9374 3833 9351 3831 9352
      3820 9365 3821 9403 3820 9405 3803 9406
      3803 9409 3805 9410 3804 9411 3806 9413
      3806 9416 3804 9420 3805 9421
TIME...MOT...LOC 0235Z 223DEG 54KT 3803 9409

Laflin
Local storm report, Feb 6, 9:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             CLINTON                 38.38N 93.77W
02/06/2019  E1.00 INCH       HENRY              MO   PUBLIC

&&

JW
Special weather statement, Feb 6, 9:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
911 PM CST WED FEB 6 2019

MOZ045-054-070345-
Pettis MO-Henry MO-
911 PM CST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY AND SOUTHWESTERN
PETTIS COUNTIES UNTIL 945 PM CST...

At 910 PM CST, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clinton, Windsor, La Monte, Green Ridge, Calhoun, Coal, Brownington,
Ionia, Brandon and Truman Lake.

LAT...LON 3837 9387 3856 9366 3856 9351 3869 9351
      3878 9341 3859 9317 3853 9326 3854 9328
      3850 9330 3851 9351 3837 9352 3824 9371
TIME...MOT...LOC 0310Z 225DEG 46KT 3836 9373

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:36 PM CSTSpecial Weather StatementEAXHenry24 min
Feb 6, 9:11 PM CSTSpecial Weather StatementEAXHenry34 min
Feb 6, 9:44 PM CSTSpecial Weather StatementEAXJohnson31 min
Feb 7, 2:15 PM CSTWind Chill AdvisoryEAXAdair, Andrew, Atchison, Daviess, DeKalb, Gentry and 12 more19 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.